Omeprazole-induced Visual Hallucinations: A Case Report
Osceola Regional Medical Center
omeprazole, proton pump inhibitors (PPIs), visual hallucinations, neuropsychiatry
Chemicals and Drugs | Psychiatry | Psychiatry and Psychology
Proton pump inhibitors (PPIs) are medications that are frequently prescribed for gastroesophageal reflux disease. However, a few case reports have described neuropsychiatric symptoms following PPI use. In this report, we present a case of visual hallucinations secondary to PPI usage and propose possible mechanisms. In this case, a 65-year-old man with no psychiatric history developed acute visual hallucinations following initiation of omeprazole, in the absence of delusions, paranoia, and other psychotic symptoms. The visual hallucinations began after the patient started treatment with omeprazole and resolved almost immediately upon discontinuation of omeprazole. To treat symptoms of gastroesophageal reflux disease, omeprazole was replaced with famotidine, and the visual hallucinations did not recur after the omeprazole had been discontinued. No other psychotic signs or symptoms were present in this patient throughout the duration of his hospitalization. Although the scientific literature provides limited information on psychosis related to PPI use, a growing number of case reports and studies in recent years have suggested that neuropsychiatric symptoms may occur after PPI use. It is our hope that this case report adds to the scientific and medical knowledge in this area.
Publisher or Conference
Journal of Psychiatric Practice
Kim GS, Nunez T, Vargas E. Omeprazole-induced Visual Hallucinations: A Case Report. J Psychiatr Pract. 2021;27(5):400-403. doi:10.1097/PRA.0000000000000575